Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 346, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2008, 4:13 PM CDT for Pickens County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 4:13 PM CDT (21:13 UTC)
- Expired
- Jul 4, 2008, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:15 PM CDT | TSTM WND DMG | Pickensville, AL | A FEW TREES WERE BLOWN DOWN ALONG THE TOMBIGBEE RIVER NEAR PICKENSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 042114
SVRBMX
ALC107-042145-
/O.NEW.KBMX.SV.W.0346.080704T2113Z-080704T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...PICKENSVILLE...CARROLLTON...
* UNTIL 445 PM CDT
* AT 412 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
PICKENSVILLE...AND MOVING EAST AT 16 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARROLLTON BY 445 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3331 8831 3339 8831 3340 8830 3342 8829
3334 8798 3318 8805 3321 8832 3330 8832
TIME...MOT...LOC 2113Z 289DEG 14KT 3331 8824
$$
161 follow-up statement
000
WWUS54 KBMX 042131
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT FRI JUL 4 2008
ALC107-042145-
/O.CON.KBMX.SV.W.0346.000000T0000Z-080704T2145Z/
PICKENS AL-
431 PM CDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL PICKENS COUNTY...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR CARROLLTON...MOVING EAST AT 16
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CARROLLTON...OWENS AND DILLBURG BY 445 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3331 8831 3338 8828 3339 8824 3338 8813
3334 8798 3318 8805 3321 8832 3330 8832
TIME...MOT...LOC 2131Z 289DEG 14KT 3329 8816
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT FRI JUL 4 2008 .DISCUSSION... UNFORTUNATELY...IT LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS. SOME OF THESE COULD STILL HANG AROUND LONG ENOUGH TO MESS UP SOME OF THE EVENING INDEPENDENCE DAY FIREWORKS...ESPECIALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 20. HOPEFULLY...MOST OF THE CONVECTION WILL BEGIN TO SUBSIDE AFTER SUNSET. OTHERWISE...EXPECT A VERY SUMMER LIKE NIGHT WITH MUGGY CONDITIONS AND TEMPERATURES AROUND 70. MUCH OF THE SAME IS EXPECTED TOMORROW ACROSS CENTRAL ALABAMA. THE SURFACE BOUNDARY THAT IS CURRENTLY TRIGGERING ALL OF THESE STORMS IN NORTH MISSISSIPPI WILL STALL ACROSS THE FORECAST AREA. EXPECT ADDITIONAL THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING. EXPECT RAIN CHANCES TO PRETTY MUCH CONTINUE THROUGH ALL OF NEXT WEEK. PLENTY OF MOISTURE IN PLACE AND DAYTIME HEATING WILL BE ENOUGH TO TRIGGER THE USUAL AFTERNOON THUNDERSTORM. IN FACT...MODELS INCREASE PRECIPITABLE WATER VALUES EACH DAY NEXT WEEK. NOT MUCH CHANGE IN TEMPERATURES EXPECTED. THEY WILL BE RUNNING EITHER AT OR SLIGHTLY ABOVE NORMAL. THAT MEANS THAT UNBEARABLE HUMIDITY IS BACK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. SCT SHRA AND TSRA ARE DOTTING THE SKIES ACROSS CENTRAL AL. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS. HAVE INCLUDED VCTS IN ALL TAF SITES THROUGH 01Z. VC SHRA/TSRA IS EXPECTED ACROSS NORTHERN SITES IN THE AROUND DAYBREAK AS A FRONT WORKS DOWN FROM THE NORTH. SCT TSRA WILL BE AROUND ALL DAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 85 67 86 67 / 40 60 30 50 20 ANNISTON 68 86 67 87 68 / 30 60 40 50 20 BIRMINGHAM 69 86 69 87 70 / 40 60 40 50 20 TUSCALOOSA 70 88 69 89 69 / 40 60 40 50 20 CALERA 70 86 69 87 69 / 40 60 40 50 20 AUBURN 69 87 70 88 69 / 20 50 40 50 30 MONTGOMERY 70 89 70 90 71 / 20 50 40 60 20 TROY 69 89 69 89 70 / 20 50 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 4, 12:16 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1216 PM CDT FRI JUL 4 2008 ALZ011>015-017>050-051716- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1216 PM CDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG STORMS ARE POSSIBLE GENERALLY THROUGH 10 PM. THESE STRONG STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA. WIND GUSTS UP TO 45 MPH AND FREQUENT LIGHTNING ARE THE POTENTIAL THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SATURDAY ACROSS ALL OF CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 2 PM THROUGH 10 PM. WIND GUSTS UP TO 45 MPH AND DANGEROUS LIGHTNING ARE THE POTENTIAL THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 27
In the hours before
Special weather statement, Jul 4, 2:17 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 217 PM CDT FRI JUL 4 2008 ALZ046-042000- BULLOCK- 217 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 300 PM CDT... AT 215 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEANS CROSSROADS...OR 8 MILES SOUTHWEST OF UNION SPRINGS...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HIGH RIDGE. INVERNESS. UNION SPRINGS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Jul 4, 2:54 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CDT FRI JUL 4 2008 ALZ014-042100- WINSTON- 254 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 400 PM CDT... AT 252 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GU-WIN...OR NEAR WINFIELD. THIS STORM WAS MOVING SLOWLY EAST. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Jul 4, 2:57 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT FRI JUL 4 2008 ALZ039-042045- MARENGO- 257 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 345 PM CDT... AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SWEET WATER...OR 15 MILES SOUTH OF LINDEN...MOVING EAST NEAR 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HALF ACRE. SWEET WATER. WAYNE. MILLER. OCTAGON. SHILOH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Jul 4, 3:17 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT FRI JUL 4 2008 ALZ012-042115- LAMAR- 317 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 415 PM CDT... AT 313 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SULLIGENT TO CALEDONIA...OR ALONG A LINE EXTENDING FROM SULLIGENT TO 8 MILES EAST OF COLUMBUS AFB...MOVING EAST AT 18 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. SULLIGENT. CREWS. MELBORNE. BEAVERTON. HIGHTOGY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Local storm report, Jul 4, 3:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND DMG 2 SE SULLIGENT 33.87N 88.11W
07/04/2008 LAMAR AL EMERGENCY MNGR
SEVERAL TREES DOWN ALONG MULBERRY ROAD.
&&
GOLDENSpecial weather statement, Jul 4, 3:59 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 359 PM CDT FRI JUL 4 2008 ALZ044-046-042145- BULLOCK-MONTGOMERY- 359 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MONTGOMERY COUNTIES UNTIL 445 PM CDT... AT 356 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF SHOPTON...OR 8 MILES NORTHEAST OF MEADVILLE...MOVING NORTH AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHOPTON. CARTERS HILL. SIMSVILLE. MITCHELL. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 45 min |
| Jul 4, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.